Title

Ephedra-associated cardiomyopathy.

Publication/Presentation Date

3-1-2004

Abstract

OBJECTIVE: To report 2 cases of cardiomyopathy associated with use of dietary supplements containing ephedra. case summaries: A 19-year-old white man presented to the emergency department (ED) complaining of exertional shortness of breath and episodic chest pain radiating to the left arm. Left heart catheterization revealed no significant coronary artery disease, a dilated left ventricle, and global hypokinesis. He was discharged home 5 days after admission on standard therapies for heart failure, but died 5 weeks later. A 21-year-old white man presented to the ED with recurrent chest pain and was diagnosed with myopericarditis. An echocardiogram showed global hypokinesis with an ejection fraction of 40-50%. He was treated for myopericarditis with standard therapies for heart failure. An objective causality assessment probability scale revealed that an adverse drug reaction was possible between cardiomyopathy and ephedra use in these 2 patients. Both of these cases have been reported to MedWatch.

DISCUSSION: Ephedrine is a potent sympathomimetic agent with direct and indirect effects on adrenergic receptors to cause increases in heart rate, blood pressure, cardiac output, and vascular resistance. The adverse effects of adrenergic stimulation are well known in cardiomyopathy, inducing direct and indirect myocyte toxicity.

CONCLUSIONS: It is well documented that ephedra, through its sympathomimetic effects, can cause a range of cardiovascular toxicities including myocarditis, arrhythmias, myocardial infarction, cardiac arrest, and sudden death.

Volume

38

Issue

3

First Page

400

Last Page

403

ISSN

1060-0280

Disciplines

Cardiology | Medical Sciences | Medical Specialties | Medicine and Health Sciences

PubMedID

14742827

Department(s)

Department of Medicine, Cardiology Division, Department of Medicine Faculty

Document Type

Article